Pennsylvania, 2014Damaging Winds in Pennsylvania, May 27, 2014
May 27, 2014 · NWS PHI · 16 events in 5 counties and zones
A lee side trof combined with an unseasonably warm air mass to develop a cluster of strong to severe thunderstorms in Eastern Pennsylvania during the late afternoon of the 27th. While the thunderstorms started to weaken as they approached Philadelphia and the Delaware River, their gust fronts still produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lee side trof combined with an unseasonably warm air mass to develop a cluster of strong to severe thunderstorms in Eastern Pennsylvania during the late afternoon of the 27th. While the thunderstorms started to weaken as they approached Philadelphia and the Delaware River, their gust fronts still produced damaging winds. About 20,000 homes and businesses lost power, with the greatest impact in Montgomery County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 2:42 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, May 27, 2:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT TUE MAY 27 2014
.SYNOPSIS...
A COLD FRONT WILL SLIDE FROM NORTHEAST TO SOUTHWEST ACROSS OUR AREA
TONIGHT INTO WEDNESDAY. HIGH PRESSURE ANCHORED NEAR THE CANADIAN
MARITIMES WILL BUILD SOUTHWESTWARD INTO THE NORTHERN MID ATLANTIC
REGION WEDNESDAY THROUGH EARLY FRIDAY. A COLD FRONT IS THEN FORECAST
TO MOVE THROUGH DURING FRIDAY, WITH HIGH PRESSURE ARRIVING FROM THE
NORTH SATURDAY AND SUNDAY. AS THE HIGH SHIFTS TO OUR SOUTH AND
EAST MONDAY, THE NEXT COLD FRONT WILL APPROACH DURING TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
INCREASING MOISTURE IN WLY TO SWLY FLOW IS IN PROGRESS ACRS THE
REGION. THE AMS IS MODERATELY UNSTABLE, MORE SO TO THE W THAN THE
E, BUT WITH TEMPS WELL INTO THE 80S IN MANY AREAS, DIURNAL AFFECTS
ARE IN PLAY. THERE IS AT LEAST SOME UVV, BUT (DEPENDING ON THE GUID
IT RANGES FROM MARGINAL TO DECENT). FLOW IS VERY UNIDIRECTIONAL AND
NOT ALL THAT STRONG. CAPE VALUES ARE EXPECTED TO BE AROUND 1500
J/KG.
SOME SHOWERS AND TSTMS HAVE DEVELOPED TO THE W AND A FEW HAVE
POPPED UP OVER THE DELMARVA, BUT SO FAR THEY HAVE HAD A HARD TIME
LASTING VERY LONG. GUID INDICATES THEY WILL INCREASE IN BOTH
COVERAGE AND INTENSITY THRU THE LATER AFTN AND EARLY EVE.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WRN PORTIONS OF OUR
AREA.
ANY SHOWERS OR TSTMS COULD BRING LCLY HVY RAIN WHICH COULD CAUSE
ROADWAY AND POOR DRAINAGE FLOODING.
THERE COULD BE SOME LINGERING SHWRS FOR A FEW HOURS THIS EVE THEN
THE BALANCE OF THE NIGHT SHOULD BE DRY, BUT CLOUDY. A BACKDOOR
CDFNT IS EXPECTED TO CROSS THE REGION LATE TONIGHT THRU DAYBREAK.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A CLOUDY, RATHER COOL AND DREARY DAY IS IN STORE FOR WED AFTER THE
NICE WX OF THE PAST FEW DAYS. NELY FLOW WILL PREVAIL AND THERE WILL
BE AN ABUNDANCE OF LOW CLOUDS. EXPECT PDS OF RAIN AS WELL,
ESPECIALLY IN THE AFTN. DEPENDING ON HOW THINGS PLAY OUT, GUID
TEMPS COULD BE TOO HIGH AND SHADED THEM ALREADY TWD THE LWR MET
VALUES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE OVERALL SYNOPTIC SETUP IS COMPRISED OF AN UPPER-LEVEL TROUGH
BEING SUSTAINED ACROSS THE NORTHEAST AND MID ATLANTIC WHICH GOES
UNDER AMPLIFICATION AT TIMES. MEANWHILE, A PERSISTENT RIDGE FROM THE
MIDWEST/NORTHERN PLAINS TO THE CENTRAL GULF COAST STATES MAY FLATTEN
SOME OVER THE WEEKEND AS AN UPPER-LEVEL TROUGH POSITIONED OFF OR
NEAR THE WEST COAST MOVES INLAND WITH SOME SHORT WAVES EJECTING
TOWARD THE GREAT LAKES. THIS MAY ALLOW SOME RIDGING TO MOVE ACROSS
OUR AREA FOR A TIME LATER IN THE WEEKEND. WE USED A MODEL BLEND FOR
WEDNESDAY NIGHT THROUGH FRIDAY, THEN SWITCHED TO THE 12Z WPC
GUIDANCE. SOME ADJUSTMENTS WERE THEN MADE FOLLOWING ADDITIONAL
COLLABORATION WITH OUR SURROUNDING OFFICES.
FOR WEDNESDAY NIGHT AND THURSDAY...OUR WEATHER WILL TRANSITION INTO
A MUCH COOLER REGIME AS A COLD FRONT CONTINUES TO WORK ITS WAY
SOUTHWESTWARD WEDNESDAY NIGHT. THIS IS AS RIDGING REMAINS TO OUR
WEST AND SURFACE HIGH PRESSURE INITIALLY ANCHORED NEAR THE CANADIAN
MARITIMES STARTS TO BUILD SOUTHWESTWARD. AS THIS OCCURS, THE WARMTH
WE HAVE EXPERIENCED WILL BE PUSHED SOUTHWESTWARD AS THE LOW-LEVEL
FLOW TURNS ONSHORE. THE MODEL GUIDANCE SHOWS A WELL DEFINED THETA-E
GRADIENT WEDNESDAY NIGHT SHIFTING TO OUR SOUTHWEST AS THE SURFACE
FRONT CLEARS OUR AREA. IT IS DURING THE TRANSITION WHERE THE
BOUNDARY LAYER COOLS FAIRLY QUICKLY OWING TO THE DEVELOPING ONSHORE
FLOW. THIS SHOULD RESULT IN LOW CLOUDS ACROSS MUCH OF THE AREA, AND
WITH SOME DRYING ALOFT SOME DRIZZLE MAY DEVELOP. ACROSS OUR SOUTHERN
AREAS WHERE DEEPER MOISTURE HANGS ON LONGER, SOME SHOWERS MAY
PERSIST FOR AWHILE WEDNESDAY NIGHT INTO THURSDAY. NEAR AND JUST
NORTH OF THE THETA-E GRADIENT THERE COULD BE LOCALLY HEAVY RAIN AS
PERHAPS A SWATH OF HEAVIER SHOWERS OCCUR FOR A TIME. THIS MAY OCCUR
IN PORTIONS OF THE DELMARVA.
AS THE SURFACE HIGH WEDGES FARTHER SOUTHWESTWARD INTO THE NORTHERN
MID ATLANTIC THURSDAY, ANY SHOWERS ACROSS THE SOUTHERN AREAS SHOULD
GET PUSHED FARTHER SOUTH AND SOUTHWEST. IN ADDITION, SOME DRIZZLE
AND/OR FOG MAY BE ONGOING IN THE MORNING BUT THEN SOME DRYING AND
INCREASING SUBSIDENCE FROM THE NORTH-NORTHEAST MAY ALLOW FOR THE LOW
CLOUDS TO LIFT AND THIN DURING THE DAY THURSDAY AND ESPECIALLY AT
NIGHT. AS A RESULT OF THE ONSHORE FLOW AND MORE CLOUDS THURSDAY,
HIGH TEMPERATURES WILL BE MUCH COOLER THAN RECENTLY.
FOR FRIDAY...AS HIGH PRESSURE TO OUR NORTHEAST MOVES FARTHER
EASTWARD, A SHORT WAVE DIVING SOUTHEASTWARD WILL TEND TO AMPLIFY THE
UPPER-LEVEL TROUGH ACROSS THE NORTHEAST. THIS WILL SEND A COLD FRONT
ACROSS OUR AREA DURING THE DAY FRIDAY. THE DEEP MOISTURE LOOKS TO
RESIDE TO OUR SOUTHWEST AND THE BETTER FORCING IS GENERALLY FORECAST
TO SLIDE ACROSS NEW ENGLAND. THIS WOULD TEND TO LIMIT SHOWER AND
THUNDER CHCS AND COVERAGE ACROSS OUR AREA. WE WILL MAINTAIN SOME
SLIGHT CHC TO LOWER CHC POPS FOR THE COLD FRONTAL PASSAGE.
FOR SATURDAY AND SUNDAY...AN UPPER-LEVEL TROUGH OR EVEN A CLOSED LOW
TO OUR EAST IS EXPECTED TO REMAIN THERE ALONG WITH SURFACE LOW
PRESSURE. HOWEVER, HIGH PRESSURE SITUATED TO OUR NORTH WILL BUILD
INTO OUR AREA DURING THIS TIME FRAME. A POTENTIAL FLY IN THE
OINTMENT THOUGH IS THAT THE LOW-LEVEL FLOW LOOKS TO BE ONSHORE ONCE
AGAIN ESPECIALLY DURING SATURDAY. IF THIS OCCURS COUPLED WITH SOME
GUIDANCE SHOWING MORE OF AN INFLUENCE FROM THE OFFSHORE CLOSED LOW,
THEN OUR SENSIBLE WEATHER MAY END UP CLOUDIER AND COOLER. AS OF NOW,
WE FOLLOWED CLOSER TO THE 12Z WPC GUIDANCE WHICH IS NOT AS
AGGRESSIVE WITH THE OCEAN INFLUENCE. WE ALSO KEPT A DRY FORECAST
ATTM.
FOR MONDAY AND TUESDAY...AS ENERGY TRACKS ACROSS THE WEST AND INTO
THE PLAINS, THE SHORT WAVES SHOULD TEND TO KNOCK THE RIDGE DOWN
SOME. THIS WILL OPEN THE DOOR FOR ANOTHER COLD FRONT TO TRACK OUR
WAY, HOWEVER IT LOOKS TO ARRIVE SOMETIME ON TUESDAY. GIVEN THE
WESTERLY FLOW ALOFT AND ENOUGH HEATING, THERE MAY ALSO BE A LEE SIDE
TROUGH THAT DEVELOPS DURING TUESDAY WELL AHEAD OF THE ACTUAL COLD
FRONT. AS WAA IS MAINTAINED AHEAD OF THE FRONT, WARMER AIR IS
EXPECTED BOTH DAYS ALONG WITH AN INCREASE IN THE DEW POINTS. SINCE
CONVECTIVE COVERAGE IS UNCERTAIN THIS FAR OUT AHEAD OF THE COLD
FRONT /POSSIBLY ALSO ASSOCIATED WITH A LEE SIDE TROUGH/, WE WENT
WITH SLIGHT CHC TO LOW CHC POPS.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDS WILL PREVAIL UNTIL ANY AFTN/EVE SHWRS OR TSTMS IMPACT THE
TAF SITES. THEN EXPECT MVFR AND PSBL IFR CONDS. THERE COULD BE
SOME LINGERING SHWRS BEHIND THE MAIN PRECIP. THEN LATER TONIGHT, A
BACKDOOR CDFNT WILL APPROACH. EXPECT MVFR AND EVEN IFR CONDS LATER
TONIGHT AND FOR A GOOD PORTION OF WED MRNG AND PSBLY INTO LATER WED
AFTN.
SW TO W WIND WILL BECOME MORE NWLY OVERNIGHT AND THEN NELY ON WED
WITH SPEEDS GENLY 10 KTS OR LESS.
OUTLOOK...
WEDNESDAY NIGHT...MVFR/IFR DUE TO LOW CLOUDS AND SOME SHOWERS OR
DRIZZLE WITH AN ONSHORE FLOW. EAST-NORTHEAST WINDS AROUND 10 KNOTS,
POSSIBLY GUSTY AT TIMES ESPECIALLY AT KACY.
THURSDAY...MVFR CEILINGS/VISIBILITIES MAY IMPROVE TO VFR LATE IN THE
DAY OR AT NIGHT, HOWEVER EAST-NORTHEAST WINDS NEAR 10 KNOTS
CONTINUE. SOME SHOWERS MAINLY SOUTH AND WEST OF KILG SHOULD SETTLE
FARTHER SOUTHWESTWARD DURING THE DAY.
FRIDAY...OVERALL VFR. HOWEVER, A FEW SHOWERS OR A THUNDERSTORM
SHOULD OCCUR AS A COLD FRONT ARRIVES WHICH CAN RESULT IN SUB-VFR
CONDITIONS AT TIMES.
SATURDAY AND SUNDAY...OVERALL VFR.
&&
.MARINE...
SCA WILL REMAIN IN EFFECT AS ISSUED THRU THE NEAR AND SHORT TERM
PD. SWLY FLOW WILL CAUSE A GRADUAL INCREASE IN SEAS AND THEN A
CDFNT WILL CAUSE A MORE NELY FLOW BY WED WHICH WILL KEEP THEM
ELEVATED.
OUTLOOK...
A COLD FRONT WILL SLIDE SOUTHWESTWARD WEDNESDAY NIGHT AND CLEAR THE
AREA. THIS WILL RESULT IN A NORTHEAST FLOW INCREASING AS THE
PRESSURE GRADIENT TIGHTENS FOR A TIME AND COOLER AIR ADVECTS
SOUTHWESTWARD. THERE SHOULD BE A SURGE IN WINDS /GUSTS UP TO 30
KNOTS/ SOUTHWARD ACROSS MUCH OF THE MARINE AREA AS THIS UNFOLDS,
THEREFORE THE SMALL CRAFT ADVISORY CONTINUES WEDNESDAY NIGHT FOR ALL
AREAS EXCEPT THE UPPER DELAWARE BAY. THE SEAS WILL ALSO BUILD FROM
THE NORTHEAST AS THE WINDS INCREASE, AND THE SEAS AROUND 5 FEET LOOK
TO LINGER ON THE COASTAL WATERS FOR AWHILE THURSDAY. THEREFORE, THE
SMALL CRAFT ADVISORY WAS EXTENDED THROUGH THE DAY THURSDAY. AS THE
FLOW LESSENS, THE SEAS ARE ANTICIPATED TO SUBSIDE WITH CONDITIONS
DROPPING BELOW ADVISORY CRITERIA THURSDAY EVENING.
THE FLOW WILL THEN BEGIN TO TURN MORE SOUTHERLY FRIDAY AHEAD OF THE
NEXT COLD FRONT. FOLLOWING THE COLD FRONT, WINDS SHIFT TO THE NORTH
AND NORTHEAST SATURDAY THEN LESSEN AND TURN SOUTHEASTERLY SUNDAY.
OVERALL, CONDITIONS FRIDAY THROUGH SUNDAY ARE ANTICIPATED TO BE
BELOW ADVISORY CRITERIA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM WEDNESDAY TO 6 PM EDT THURSDAY
FOR ANZ450>452.
SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO 6 PM EDT THURSDAY
FOR ANZ453>455.
SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT THURSDAY
FOR ANZ431.
&&
SYNOPSIS...GORSE
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...GORSE
AVIATION...GORSE/NIERENBERG
MARINE...GORSE/NIERENBERGHazardous weather outlook, May 27, 2:46 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EDT TUE MAY 27 2014
MDZ008-012-015-019-020-PAZ054-055-060>062-101-102-282000-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-EASTERN CHESTER-
346 PM EDT TUE MAY 27 2014
...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-NJZ001-007>010-012>027-PAZ070-071-103>106-282000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
346 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS THROUGH EARLY THIS EVENING HAVE THE POTENTIAL
TO PRODUCE LOCALLY STRONG WINDS, SOME HAIL, VERY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-282000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
346 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS THROUGH EARLY THIS EVENING HAVE THE POTENTIAL
TO PRODUCE LOCALLY STRONG WINDS, SOME HAIL AND FREQUENT CLOUD TO
SURFACE LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 1:39 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
239 PM EDT TUE MAY 27 2014
MDZ012-015-271915-
KENT MD-QUEEN ANNE'S MD-
239 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL QUEEN ANNE'S AND
SOUTHWESTERN KENT COUNTIES...
AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCK HALL...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR OLD TOWN AROUND 300 PM...QUEENSTOWN AROUND
310 PM AND CENTREVILLE AROUND 320 PM.
LAT...LON 3905 7631 3904 7625 3906 7624 3917 7629
3925 7623 3917 7588 3893 7601 3894 7607
3898 7620 3900 7618 3900 7623 3904 7627
3904 7629 3902 7629 3903 7632
FORECASTER: HEAVENERSpecial weather statement, May 27, 3:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT TUE MAY 27 2014
PAZ060-272130-
BERKS PA-
433 PM EDT TUE MAY 27 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BERKS COUNTY...
AT 430 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SAND
HILL TO CORNWALL TO LANDISVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR STRAUSSTOWN AROUND 500 PM...BERNVILLE
AROUND 510 PM...SINKING SPRING AROUND 520 PM AND SHILLINGTON AROUND
530 PM.
LAT...LON 4054 7582 4032 7580 4016 7582 4013 7588
4029 7612 4036 7621 4037 7625 4048 7643
FORECASTER: HEAVENERThunderstorm Wind, Berks
- When
- May 27, 3:45 PM EST
- Where
- Berks County, 0.52 mi NE of Bethel to 0.95 mi S of Rehrersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.474, -76.292
A severe thunderstorm knocked down a few trees and wires in Bethel and Tulpehocken Townships.
Thunderstorm Wind, Berks
- When
- May 27, 4:00 PM EST
- Where
- Berks County, 0.54 mi WSW of Reading
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.346, -75.929
A severe thunderstorm knocked down a couple of trees within Reading. One large tree was snapped at its base and landed on a vehicle on Oley Street. Several wires were also knocked down. Another nearby utility pole was snapped in half. Wind gusts of 54 mph and 53 mph were recorded at the Reading Regional Airport and Lenhartsville respectively.
Thunderstorm Wind, Montgomery
- When
- May 27, 4:25 PM EST
- Where
- Montgomery County, 1.2 mi NNW of Sanatoga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.265, -75.612
A severe thunderstorm knocked down numerous trees and wires in Pottsgrove Township.
Thunderstorm Wind, Montgomery
- When
- May 27, 4:32 PM EST
- Where
- Montgomery County, Limerick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.230, -75.520
A severe thunderstorm knocked down a large tree onto and damaged a home in Limerick Township. No one was home at the time and no injuries were reported.
Thunderstorm Wind, Montgomery
- When
- May 27, 4:40 PM EST
- Where
- Montgomery County, 0.52 mi NW of Lederach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.276, -75.406
A severe thunderstorm knocked down several trees and power lines in Harleysville (Lower Salford Township). A downed power line on Groff Mill Road damaged a home. Another downed power line was starting small fires. A wind gust of 54 mph was measured at nearby Skippack Township by a Skywarn spotter.
Thunderstorm Wind, Bucks
- When
- May 27, 4:45 PM EST
- Where
- Bucks County, 1.18 mi NNW of Perkasie Penridge Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.395, -75.290
The gust front from a severe thunderstorm knocked down a large tree at the intersection of Schoolhouse and Three Mile Run Road in East Rockhill Township.
Thunderstorm Wind, Delaware
- When
- May 27, 4:50 PM EST
- Where
- Delaware County, 0.35 mi ESE of Wayne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.048, -75.394
The gust front from a severe thunderstorm knocked down trees and wires in Radnor Township near the Chester County line. The SEPTA Regional Rail Paoli/Thornadale line was terminated at Radnor until some of the downed trees could be cleared off the tracks.
Thunderstorm Wind, Bucks
- When
- May 27, 4:50 PM EST
- Where
- Bucks County, Chalfont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.280, -75.200
The gust front from a severe thunderstorm knocked down a large tree onto power lines in Chalfont Borough.
Thunderstorm Wind, Montgomery
- When
- May 27, 4:55 PM EST
- Where
- Montgomery County, Ft Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.130, -75.220
A severe thunderstorm knocked down a couple of trees and wires across a roadway in Fort Washington (Upper Dublin Township). A wind gust of 50 mph were measured in the Maple Glen section of the township.
Thunderstorm Wind, Philadelphia
- When
- May 27, 5:00 PM EST
- Where
- Philadelphia County, Roxborough
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.050, -75.230
A severe thunderstorm knocked down a large tree limb that damaged two vehicles in the Roxborough section of Philadelphia.
Thunderstorm Wind, Montgomery
- When
- May 27, 5:02 PM EST
- Where
- Montgomery County, 0.25 mi E of Glenside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 40.120, -75.125
A severe thunderstorm knocked down several trees in Abington Township. Trees were knocked down on Fog Hollow Road and Washington Lane. Crews had to be dispatched to clear downed trees and wires from roadways.
Thunderstorm Wind, Philadelphia
- When
- May 27, 5:02 PM EST
- Where
- Philadelphia County, Fox Chase
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.070, -75.080
A severe thunderstorm knocked down a couple of trees and wires in the Fox Chase section of Philadelphia.
Thunderstorm Wind, Philadelphia
- When
- May 27, 5:03 PM EST
- Where
- Philadelphia County, 0.97 mi NNW of Chestnut Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.082, -75.209
A severe thunderstorm knocked down a few trees along the Bethlehem Pike in the Chestnut Hill section of Philadelphia.
Thunderstorm Wind, Montgomery
- When
- May 27, 5:04 PM EST
- Where
- Montgomery County, Cheltenham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 40.070, -75.100
A severe thunderstorm snapped a pole in half in Cheltenham Township.
Thunderstorm Wind, Philadelphia
- When
- May 27, 5:05 PM EST
- Where
- Philadelphia County, 1.19 mi SSW of Bustleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.065, -75.042
A severe thunderstorm knocked down a couple of trees along Roosevelt Boulevard (U.S. Route 1) in Philadelphia. One downed tree damaged a truck. A tree was also knocked down on nearby Welsh Road.
Thunderstorm Wind, Philadelphia
- When
- May 27, 5:06 PM EST
- Where
- Philadelphia County, 1.21 mi N of (Pne)ne Arpt Philade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.097, -75.018
A severe thunderstorm also knocked down a few trees and wires in Northeast Philadelphia and caused power outages. A wind gust of 49 mph was measured at nearby Northeast Philadelphia Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
- Flash Flooding and Heavy Rain in Wisconsin, May 27, 2014$51,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521851, 521852, 521853, 521859, 521854, 521858, 521857, 521870, 521860, 521864, 521863, 521865, 521876, 521861, 521867, 521868.